ITEM VIEW

An atropine and glycopyrrolate combination reduces mortality in organophosphate poisoning

dc.contributor.authorArendse R.
dc.contributor.authorIrusen E.
dc.date.accessioned2011-05-15T16:16:32Z
dc.date.available2011-05-15T16:16:32Z
dc.date.issued2009
dc.identifier.citationHuman and Experimental Toxicology
dc.identifier.citation28
dc.identifier.citation11
dc.identifier.issn09603271
dc.identifier.other10.1177/0960327109350666
dc.identifier.urihttp://hdl.handle.net/10019.1/13825
dc.description.abstractAnticholinergics are the mainstay of the pharmacological management of organophosphate poisoning (OPP). Atropine has the potential to cause central toxicity which may complicate the management of this life-threatening condition. A combination of atropine and glycopyrrolate in equivalent dosages titrated to the peripheral muscarinic signs, theoretically reduces the central effect of the anticholinergics by 50% and thereby the risk of central toxicity, while it provides effective control of the peripheral manifestations of OPP. This study reports the clinical morbidity and mortality associated with the management of OP with this anticholinergic combination over a 4-year period, 2003 to 2006, at Tygerberg Academic Hospital (TAH). Two of the 53 patients treated for OPP died, with this mortality lower than that previously reported at TAH. Atropine toxicity was evident in 12 (22.5%) patients and responded to a temporary cessation of the combination infusion. The demographic profile, presenting symptoms, duration of stay and complications encountered were similar to previous reports from TAH. Patients treated with the infusion of a combination of atropine and glycopyrrolate had a lower mortality rate compared with earlier reports from the same unit, but the occurrence of atropine toxicity was unchanged despite the hypothesized theoretical advantage.
dc.subjectactivated carbon
dc.subjectatropine
dc.subjectglycopyrronium bromide
dc.subjectorganophosphate
dc.subjectadult
dc.subjectalcoholism
dc.subjectarticle
dc.subjectaspiration pneumonia
dc.subjectbrain hypoxia
dc.subjectcentral nervous system toxicity
dc.subjectcomorbidity
dc.subjectconfusion
dc.subjectcontrolled study
dc.subjectconvulsion
dc.subjectdemography
dc.subjectdiplopia
dc.subjectdrug dose titration
dc.subjectdrug withdrawal
dc.subjectfemale
dc.subjecthallucination
dc.subjecthospitalization
dc.subjecthuman
dc.subjecthypertension
dc.subjectintoxication
dc.subjectintubation
dc.subjectlength of stay
dc.subjectlung tuberculosis
dc.subjectmajor clinical study
dc.subjectmale
dc.subjectmental disease
dc.subjectmood disorder
dc.subjectmorbidity
dc.subjectmortality
dc.subjectmuscle weakness
dc.subjectneurotoxicity
dc.subjectorganophosphate poisoning
dc.subjectpriority journal
dc.subjectrepeat procedure
dc.subjectrespiratory failure
dc.subjectsepsis
dc.subjectsepticemia
dc.subjectsymptom
dc.subjecttracheostomy
dc.subjectventilator associated pneumonia
dc.subjectAdult
dc.subjectAtropine
dc.subjectDrug Therapy, Combination
dc.subjectFemale
dc.subjectGlycopyrrolate
dc.subjectHumans
dc.subjectMale
dc.subjectMiddle Aged
dc.subjectOrganophosphorus Compounds
dc.subjectPoisoning
dc.titleAn atropine and glycopyrrolate combination reduces mortality in organophosphate poisoning
dc.typeArticle
dc.description.versionArticle


Files in this item

FilesSizeFormatView

There are no files associated with this item.

This item appears in the following Collection(s)

ITEM VIEW